GregJonesLaw_9Q02_2012-12-12_Wed_Study: AF, Sleep Apnea Linked After an Ablation
A new study that was recently published online in Heart Rhythmis suggesting that people with sleep apnea are more likely to develop atrial fibrillation (AF) recurrence after having a catheter ablation. They also found that patients with sleep apnea that use continuous positive airway pressure (CPAP) could lower their chances of redeveloping the heart condition.
“It is possible that ongoing hypoxemia, hypercapnia, surges in the sympathetic tone, and left atrial stretch cause the emergence of previously untargeted sites that initiate and/or maintain AF,” Dr. Yoshihisa Naruse (University of Tsukuba, Ibaraki, Japan) states. “Although patients with OSA are more likely to have comorbid conditions that predispose them to AF, such as a larger left atrial size and higher body-mass index, OSA was the independent predictor of recurrences of AF after an adjustment for multivariables.”
The researchers also noted that both AF and OSA possess the same risk factors such as high blood pressure, congestive heart failure and coronary artery disease. OSA is a common condition among AF patients. In fact, nearly two out of every three AF patients also have OSA. That amount is higher in patients with persistent AF. During the study, which consisted of analyzing data collected from 153 patients who had had a catheter ablation to treat their AF, 116 of them were found to have OSA. Of those 116, 82 were treated with CPAP therapy and 34 weren’t. The 18 month follow-up showed that 51 of the patients experience an AF recurrence after having an ablation. Those findings have given researchers a basis for a clinical trial that will figure out if CPAP therapy can lower a patient’s chances of an AF recurrence post ablation.
Atrial fibrillation is a condition that is caused by patients suffering from irregular heartbeats and flutters. The condition is often treated with anticoagulant medications including Multaq. Multaq is manufactured by Sanofi-Aventis and has been linked to serious conditions including liver failure and a worsening of the heart condition. Most recently, the drug has been linked to lung disease as well.
If you or a family member has been diagnosed with liver failure, lung disease or a worsening of your heart condition after taking Multaq, contact attorney Greg Jones for a free consultation today. I am experienced at fighting Multaq lawsuits and may be able to get you money for your injuries.